MAUDE Adverse Event Report: VOLCANO CORPORATION PIONEER PLUS CATHETER; CATHETER FOR CROSSING TOTAL OCCLUSIONS

VOLCANO CORPORATION PIONEER PLUS CATHETER; CATHETER FOR CROSSING TOTAL OCCLUSIONS
Model Number PPLUS120
Medical Device Problem Code Sharp Edges (4013)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/29/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This complaint was reviewed and investigated according to the manufacturer¿s policy.Blocks a2-a6: not available from facility.Blocks b6 & b7: not available from facility.Block c: not applicable for this device.Blocks d6 & d7: not applicable for this device.Block h3: the pioneer plus catheter was returned intact to a non-philips guidewire.Visual inspection found a retracted needle and a portion of the distal sleeve lifted.During functional testing, an attempt was made to remove the guidewire, but could not be removed.Additionally, a needle deployment/retraction test was performed; however, it failed due to resistance.Although the needle was retracted when received for evaluation, the customer confirmed that the needle was exposed when removed from the patient.Block h6: the probable cause of the needle unable to deploy/retract is due to mechanical failure.Device manipulation, impact, and handling can further affect the integrity of the device.Blocks h7, h9 & h10: do not apply to this submission.Submission of this report does not, in itself, represent a conclusion by the manufacturer and/or authorized representative or the national competent authority that the content of this report is complete or accurate, that the medical device(s) listed failed in any manner and/or that the medical device(s) caused or contributed to an alleged death or deterioration in the state of the health of any person.
 
Event or Problem Description
It was reported that a pioneer plus catheter was used in a therapeutic peripheral procedure.During use, the needle was unable to retract.A new catheter was used to complete the procedure.No patient injury reported.Additional information obtained on 03oct2025: after several attempts to retract the needle, the decision was made to remove the entire system from the patient.After removal, the catheter was manipulated multiple times and was finally able to retract the needle.This product problem is being submitted due to a sharp edge.There is a potential for harm if the malfunction was to recur.
 
Additional Manufacturer Narrative
Block d10: received guidewire, introducer sheath, and guide catheter manufacturer name and size.Submission of this report does not, in itself, represent a conclusion by the manufacturer and/or authorized representative or the national competent authority that the content of this report is complete or accurate, that the medical device(s) listed failed in any manner and/or that the medical device(s) caused or contributed to an alleged death or deterioration in the state of the health of any person.

Brand Name
PIONEER PLUS CATHETER
Common Device Name
CATHETER FOR CROSSING TOTAL OCCLUSIONS
Manufacturer (Section D)
VOLCANO CORPORATION
3721 valley centre drive #500
san diego CA 92130
Manufacturer (Section G)
VOLCANO CORPORATION
3721 valley centre drive #500
san diego CA 92130
Manufacturer Contact
ana tan
3721 valley centre drive #500
san diego, CA 92130
858720-4037
MDR Report Key23294350
Report Number3008363989-2025-00123
Device Sequence Number17340094
Product Code PDU
UDI-Device Identifier00845225003425
UDI-Public(01)00845225003425(11)250527(17)270527(10)5847849
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K162418
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/15/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberPPLUS120
Device Catalogue NumberPPLUS120
Device Lot Number5847849
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/27/2025
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/31/2025
Supplement Date Received by Manufacturer10/14/2025
Initial Report FDA Received Date10/15/2025
Supplement Report FDA Received Date10/15/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/27/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ABBOTT: 0.014" COMMAND GUIDEWIRE.; CORDIS: 4F AQUA GUIDE CATHETER.; PHILIPS: IVUS SYSTEM.; TERUMO: 6F INTRODUCER SHEATH.; UNK MFG AND SIZE: GUIDE CATHETER.; UNK MFG AND SIZE: GUIDEWIRE.; UNK MFG AND SIZE: INTRODUCER SHEATH.
Patient SexUnknown